Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 10, 2021Juniata County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 10, 2021, 4:14 PM EDT for Juniata County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Aug 10, 2021, 4:45 PM EDT
In force
31 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
55

County Juniata County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WWUS81 KCTP 102014
SPSCTP

Special Weather Statement
National Weather Service State College PA
414 PM EDT Tue Aug 10 2021
 
PAZ028-102045-
Juniata PA-
414 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Juniata County
through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mcalisterville, Spruce Hill, Mexico, Walnut, Mifflintown, Port Royal,
Thompsontown, Mifflin and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4049 7762 4054 7757 4058 7750 4061 7750
      4069 7729 4063 7712 4060 7709 4059 7717
      4058 7718 4056 7717 4052 7729 4042 7750
TIME...MOT...LOC 2013Z 241DEG 26KT 4053 7745 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:25 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 10, 3:25 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
325 PM EDT Tue Aug 10 2021

.SYNOPSIS...
A steamy and sweltering late-summer heat wave will impact much
of Central PA through Friday. The most intense heat and humidity
combination will be felt across south central and southeastern
parts of the area with widespread highs in the low to mid 90s
and heat index values reaching the triple digits. The hot and
humid conditions will also set the stage for daily rounds of
scattered strong to marginally severe thunderstorms. Expect
relief from the heat to arrive by the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Noon update:
Making modifications to the PoPs/Wx/QPF as we watch
the cluster of storms move into the s-cent mtns. These should
likely get stronger as they hit the higher CAPEs in the SE where
they've been cooking a little longer. New SWO from SPC mentions
that svr threat does not appear to be widespread enough for a
watch, and we agree. However, there could still be a few cells
grow to make high gusts as this cluster moves thru the SE and as
the next line from OH comes thru later this aftn.

725AM/1125Z: Leading line of showers fizzled out for the most
part as it moved east of the Alleghenies, although recent trends
indicate a very modest uptick in shower coverage over the far
southeast zones. Second batch of showers/embedded TS has been on
a weakening trend heading toward KDUJ/KFIG. We were keen to
modify hourly POP trends to reflect radar and future
extrapolation into midday. Temps and dewpts are on target so no
further changes needed at this time.

Previous Discussion Issued: 440 AM EDT Tue Aug 10 2021

Area of light showers moving across the western portion of the
CWA at 06-08Z appears to handled best by the 10/00Z HiResW-FV3
model. CAMs are split regarding the sustainability of this
activity which should not amount to more than a brief downpour
in spots through daybreak. An uptick in shower activity has been
observed across southwest PA, while a low stratus deck as formed
over the eastern half of the lower Susquehanna Valley.

The majority of the hires models are signaling another round of
convection evolving eastward across the area later today.
Although large scale forcing will be weak, dewpoints 65-70F
range will support ample instability to support t-storm
development. Any storms/clusters that can grow upscale may be
able to produce strong to marginally severe wind gusts due to
the combination of instability and steep low level lapse rates.
Storm coverage and intensity fades into tonight with the best
odds for a stray shower or t-storm over the western 1/3 of the
CWA.

Heat and humidity will continue ramping up with highs +5 to +10
degrees F above early August climo (mid 80s to low 90s) but not
close to record territory. Factoring in the humidity/dewpoints
will push max heat indices into the upper 90s toward century
mark across the south central valleys. Very warm and muggy
tonight with minT departures from normal on the order of +10-15F
in upper 60s to mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Noon Update:
Going to put a heat advy out with the update, covering IPT and
areas south on Wed, and add in UNV/AOO for Thurs. Excessive heat
looks possible Thurs (105+) in the lower Susq, but confidence is
still below 50pct threshold to post a watch at this point. Will
go with an advy for both days, and adjustments can be made
(likely additions/upgrades) as we get closer in time.

Prev...
Sweltering heat and humidity continues through midweek with
dangerous heat indices >104F possible across parts of the lower
Susquehanna Valley.

Heat and humidity are forecast to peak on Thursday as Bermuda
high pressure migrates farther west into the SE US and SW return
flow advects deep tropical moisture from the GOMEX into Central
PA. PW values will rise to 1.75-2.00 and dewpoints into the low
to mid 70s for Wed and Thu, both in the 90+ pctl based on NAEFS
guidance and climo.

Our latest forecast has max heat index values reaching 100-104F
advisory range on Wednesday with excessive heat warning criteria
possible on Thursday. Heat headlines are likely to be issued by
the dayshift.

Daily convection should stay scattered enough as to not provide
significant and widespread relief from the heat. In addition
to the hot days, overnight lows will be uncomfortable and not
offer much of a reprieve especially in the southeast urban
corridors where minTs are forecast to be in the mid 70s.

A few strong to marginally severe storms with isolated damaging
winds will remain a threat both days within a convective
environment characterized by weak shear, moderate instability,
and steep low level lapse rates.

It has been a rather dry past 2 weeks particularly across the
southwest 1/3 of CPA where some areas have seen less than 25%
of normal precip. That said, WPC has introduced a low (MRGL)
risk of excessive rain for D3/Thu covering the northwest half of
the area.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A long-wave trough finally breaks down the ridge late in the
week with Friday perhaps turning out a couple of degs cooler,
but still above 90 for most places south of I-80 and east of
I-99. Models differ with the timing of the sfc cold fropa in the
Fri- Sat time frame. The ECMWF deterministic run pushes it
through with numerous showers and tstms late in the day / early
evening Fri, while the slower GFS holds the cold fropa until the
more stable Fri overnight hours, with less convection.

Showers may linger across the south Saturday as the cold front
slows down through Maryland and Virginia. Otherwise, the weekend
looks pleasant - cooler and much less humid as high pressure
builds in from the north and west.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Several areas of convection across PA this afternoon. One area
moving through central PA between KUNV and KMDT. More convection
across western portions of the area. Elsewhere, VFR is
predominant with hazy skies across the region. Convection will
wind down after sunset with VFR, but hazy conditions overnight
and first half of tomorrow. More afternoon convection possible
next few days as region in the middle of a very warm and humid
weather pattern.

Outlook...

Wed...AM low cigs possible NW Mtns. Scattered PM tsra impacts
possible.

Thu-Sat...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM EDT Wednesday for PAZ028-036-
046-049>053-056>059-063>066.
Heat Advisory from noon to 7 PM EDT Thursday for PAZ019-
025>028-036-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Ross
Hazardous weather outlook, Aug 10, 12:58 PM EDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1258 PM EDT Tue Aug 10 2021

PAZ004>006-010>012-017-018-024-033>035-037-041-042-111700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-
1258 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-046-049>053-056>059-063>066-111700-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>027-045-111700-
Southern Centre-Blair-Huntingdon-Mifflin-Southern Clinton-
1258 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible both
Wednesday and Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 10, 3:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
323 PM EDT Tue Aug 10 2021

PAZ059-066-102000-
Lancaster PA-Lebanon PA-
323 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Lancaster and southeastern Lebanon Counties through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm over
Myerstown, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Cornwall, Myerstown, Denver, Reamstown, Sand Hill,
Newmanstown, Lebanon South, Adamstown, Avon, Richland,
Schaefferstown, Quentin, Kleinfeltersville, Bowmansville, Reinholds,
Schoeneck and Avon Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4028 7645 4043 7640 4043 7633 4037 7625
      4036 7620 4031 7614 4016 7591
TIME...MOT...LOC 1923Z 280DEG 24KT 4036 7634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Dangelo
Special weather statement, Aug 10, 3:25 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
325 PM EDT Tue Aug 10 2021

PAZ026>028-035-036-056-063-102015-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Mifflin PA-
325 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southern Huntingdon,
north central Franklin, southwestern Mifflin, northeastern Fulton,
western Juniata, northwestern Cumberland and southwestern Perry
Counties through 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Union, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewistown, Huntingdon, Mount Union, Highland Park, Honey Grove,
Spruce Hill, Strodes Mills, Juniata Terrace, Allensville, Waterfall,
Rockhill Furnace, East Waterford, Raystown Dam, Loysville, Colonel
Denning State Park, Blacklog, Perulack, Big Spring State Park,
Doylesburg and Walnut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4003 7814 4014 7815 4017 7813 4018 7816
      4041 7818 4048 7813 4065 7745 4029 7728
TIME...MOT...LOC 1924Z 246DEG 24KT 4032 7780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CR
Special weather statement, Aug 10, 3:28 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT Tue Aug 10 2021

PAZ053-058-102015-
Columbia PA-Schuylkill PA-
328 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Schuylkill and southeastern Columbia Counties through 415 PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Englewood, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Minersville, Mahanoy City,
Frackville, St. Clair, Ashland, Mcadoo, Port Carbon, Girardville,
Hometown, Tuscarora, New Philadelphia, Oneida, Grier City-Park Crest,
Lavelle, Marlin, Altamont and Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4065 7627 4077 7639 4081 7639 4094 7619
      4090 7604 4091 7600 4082 7589 4082 7590
TIME...MOT...LOC 1928Z 234DEG 26KT 4077 7627

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dangelo
Local storm report, Aug 10, 3:35 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     2 NNW DAUPHIN           40.40N 76.95W
08/10/2021                   DAUPHIN            PA   911 CALL CENTER

            TREES ON ROAD.

&&

MMD
Local storm report, Aug 10, 3:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     2 WNW ELLENDALE FORGE   40.41N 76.89W
08/10/2021                   DAUPHIN            PA   911 CALL CENTER

            TREES DOWN ON CLARKS VALLEY RD.

&&

MMD
Special weather statement, Aug 10, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
414 PM EDT Tue Aug 10 2021

PAZ028-102045-
Juniata PA-
414 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Juniata County
through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcalisterville, Spruce Hill, Mexico, Walnut, Mifflintown, Port Royal,
Thompsontown, Mifflin and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4049 7762 4054 7757 4058 7750 4061 7750
      4069 7729 4063 7712 4060 7709 4059 7717
      4058 7718 4056 7717 4052 7729 4042 7750
TIME...MOT...LOC 2013Z 241DEG 26KT 4053 7745

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:55 PM EDTHeat AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 10 more30 hr
Aug 10, 12:55 PM EDTHeat AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Columbia and 19 more54 hr
Aug 10, 2:21 PM EDTSpecial Weather StatementCTPDauphin, Lebanon24 min
Aug 10, 2:32 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon43 min
Aug 10, 3:12 PM EDTSpecial Weather StatementCTPBedford, Blair, Cambria, Somerset33 min
Aug 10, 3:23 PM EDTSpecial Weather StatementCTPBerks37 min
Aug 10, 3:25 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata50 min
Aug 10, 3:28 PM EDTSpecial Weather StatementCTPSchuylkill47 min
Aug 10, 4:31 PM EDTSpecial Weather StatementCTPCentre29 min
Aug 10, 4:48 PM EDTSpecial Weather StatementCTPPerry27 min
Aug 10, 5:18 PM EDTSpecial Weather StatementCTPDauphin42 min
Aug 10, 5:50 PM EDTSpecial Weather StatementCTPAdams40 min
Aug 10, 5:52 PM EDTSpecial Weather StatementCTPLebanon38 min
Aug 10, 6:12 PM EDTSpecial Weather StatementCTPLancaster63 min
Aug 10, 6:17 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon73 min
Aug 10, 6:29 PM EDTSevere Thunderstorm WarningCTPLancaster, York58 min
Aug 10, 7:00 PM EDTSevere Thunderstorm WarningCTPLancaster, York75 min
Aug 10, 7:33 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.